OMG.......I'm soooooo beside myself, scared, confused.

Started by

My mother in these last 2 days have changed from night to day. She is finally scheduled for a d & c on Friday, which was time consuming to get a clearance for. Last week she started the shakey hands and the off balance, and falling. Now she is seeing people, talking and laughing with people, talking to herself, doesn't make sense at all. I know about UTI's but today was her last dose of antibiotics that she has been taking for last 7 days. She has changed 180 degrees. Doesn't want to sleep. Has been up for 2 days and I have given her serequel which is PRN(as needed). she was in my bedroom at 3a.m. anouncing that she has to use the bathroom. She is totally confused and I just spoke to her primary doctor and she said that it is just part of dementia. Called her phsychiatrtist and he wont be in office all week. It has taken me almost 3 weeks to get a clearance for her op and in 3 days she is having it and now this. I DO NOT KNOW WHAT TO DO. I'm so scared for her and I have never experienced this before (well with a UTI) but not this drastic. Anyone have any info on this drastic change and if it just something that will pass because I'm afraid of what is happening to my MOTHER. PLEASE SOMEONE TELL ME WHAT IS GOING ON.... Now I dont want her to have a D & C. her pcp wanted me to talk to her surgeon about just giving my mom a total hysterectomy but the D & C is bad enough. I think the hysterectomy is more major and don't know if it is worth it. ANY INFO PLEASE...........


Oh dear I feel for you and I have heard that when they have a UTI this is exactly compounded with confusion. If the doctors do not feel it is good to put her to sleep to do the surgery they will hold off. They know better than anyone and you hang in there. I will be praying for both of you.
I am wondering if her medication (antibiotic) is causing some of her symptoms. Seems strange that it has ocurred so suddenly and after she started this med. I would be persistent with her MD for an appt tomorrow. She /He needs to be checking this out. It will be interesting to see if these new symptoms clear once the antibiotic is out of her system. Is she getting adequate fluid intake. Dehydration can do strange things to the elderly, also. Good Luck.
It's sounds like she needs to go to a behavioral health hospital. I have experience with seroquel and as far as I know if this Med is not taken routinely it can change behavior drastically. I'm not a pharmacist by any means but, my Mom was slick and she was not swallowing her pills and ditching them, I found them in odd places sometimes days later and this caused a drastic change in her behavior. It also knocked my Mom out she slept like a rock. I believe this is the type of drug that has to be slowy increased and decrease. monitored carefully as in dosages and builds up slowly in the system.
Is she on any other medications??? Medication sometimes has bad affects in conjunction with another.
Infections can cause erratic behavior as well. Is it possible she has not been taking her medication or not taken properly? I watch Mom like a hawk and somehow she found a way to ditch them.
I give my mom all her medications on time and she was on another antibiotic before but prior to all of this they had done some blood work to see what kind of medications would work with her and when the results came back for her medication the doctor called me and told me to discontine the antibiotic and start bactrim a different antibiotic. Im wondering about serequel if it is to be taken daily at same time why is it perscribed PRN (as Needed)? I was told only to use this when my mom had trouble sleeping which I have only had to use it 2 times in 1 month. My mom is on a baby aspirin, vitamin d3,amlodophine for heart and an antidepressant all those medications she has been on since Nov last year. Nothing different except the antibiotic. She is done with them as of this morning. So I shall see if it is the antibiotic. But does dementia have drastic changes such as this??????
MMendez - awe, hugs to you! This is scary stuff. As far as I know, dementia does not have drastic changes as you have mentioned. The UTI's are nasty infections which do cause dilusional behavior and often several antibiotics have to be tried to figure out which one works. I've never in my experience with dementia/alzheimers care come across what you are describing. My father had experienced severe "sundowning" which is extreme confusion and hallucinating due to changes in environment and often happens only in the evening - thus the "sundowning" name. If she is not better in the morning; maybe you should take her to the emergency room. This is most upsetting. Hugs and hugs to you and will keep you in my prayers. Blessings to you.
I would suggest you check into what kinds of dementia's there are. There is Lewy Body Dementia that is not usually identified by diagnoses. The only way it is diagnosed is by autopsy. With LBD those are all classic symptoms. You can ask any of the caregivers here that have dealt with this type of dementia that it does happen almost over night and all of the symptoms you mentioned are ones that my mom experienced. It's a real hard road to travel unless you prepare yourself of what's ahead. Google and research Lewy Body Dementia and it will help you understand it more. I found that all the meds they prescribed mom that would help dementia gave her adverse reactions. If you want to read my posts go to my will see from beginning to end what I dealt with. Bless my mom's heart she is now with Jesus, passed away Jan 9th. But I know if you don't get help or respite it will tear you apart and take you close to the edge. Check out any agencies you have available to you. Area of Aging and Disabilities might be a good place to start. Good Luck and God Bless you for being there for your mom.
This is so hard for you, and for dear Mother! The symptoms could mean the uti is still active in her body. It could be a reaction to the antibiotic, I suppose. And it could be her dementia going into overdrive. Abrupt changes are not uncommon in Lewy Body Dementia. I am less familiar with Alzheimer's. Which doctor has ordered the D&C? Discuss the new symptoms with that doctor, and the pros and cons of going ahead with it.

I wish I could offer more definitive answers. As far as whether she will improve again back to her former baseline, it depends on what caused the abrupt change in behavior.
1) If it is caused by an illness (such as a uti) it will clear up when the illness does.
2) If it is caused by a drug it will go away when the drug is stopped and is out of the system
3) If it is caused by the dementia itself progressing it is likely to be permanent. Keep in mind that some fluctuations are to be expected and there may be better days mixed with not-so-good days. Also there may be drugs to treat the new symptoms. I don't mean that there is no hope for some improvement even if this is the dementia progressing.

I guess I'd start with a test to see if she still has a uti.

Warm hugs to you. This certainly is a hugely challenging responsibility, isn't it?
She is getting a D & C because they are trying to determine if she has cancer because she is spotting like she is on her period. Not on a daily basis just randomly. I know this is going to set her more into dementia but she is bleeding somewhere and it's not normal. I feel stuck in a very bad position with all of this. I just do not know what to do. Should I cancel D & C and not find out about why she is bleeding and focus on her dementia I don't know. All I know is that I am scared because either way it's not good. And now that she has completely changed I'm more beside myself. Why is this disease so horrible. It's taking my sweet mother away from me more and more. How much more will she take?
MMendez: If you have a gut feeling to hold off on the surgery, go with your gut. I'm feeling the same way Mzdaizy and Jeannegibbs feel. My mom also had a abrubt change in her behavior. The first time it was a UTI. Dr. prescribed antibiotics and her mind came back in two days! The second time it was pain medication. She had a fall and they prescribedtramadol. It was terrible. All of a sudden she was seeing people, and she didn't even know who I was. Thankfully one of the nurses told me it was most likely the tramadol, so I took her off of it and gave her simple tylenol. Her mind came back. This very last time she had to go to the hospital. They did all kinds of test, and no UTI. This time it didn't go away. She was diagnosed with Lewy Body Dementia. Things happened suddenly. It definitely wouldn't hurt for you to do some research on LBD. Your mom may not have every symptom, but you'll be able to tell if she is experiencing many of them or not. What was she like before these antibiotics. Had she ever been shakey or talking to people (obviously seeing them) before this? If not then it really does sound like it could be the meds. If she still has an infection would the dr even want to still do the surgery. Definitely let the know how sudden this came on. Again, go with your gut. If you feel it is best to wait on the D&C, wait. Please know we all care about you and your mom.

Keep the conversation going (or start a new one)

Please enter your Comment

Ask a Question

Reach thousands of elder care experts and family caregivers
Get answers in 10 minutes or less
Receive personalized caregiving advice and support